top of page

Naloxone/OPVEE: Frequently Asked Questions

What is naloxone /OPVEE?

Naloxone is a medicine that is an antidote to opioid drugs. Opioids can slow or stop a person's breathing, leading to death. Naloxone/OPVEE helps a person who has opioids in his or her body wake up and keep breathing. Naloxone is also known by the brand name Narcan. OPVEE —the first and only nasal rescue medicine specifically indicated for synthetic opioids. An overdose death may happen hours after taking drugs. If a bystander acts when it is first noticed that a person's breathing has slowed, or when the user cannot be awakened, there is time to call 911, start rescue breathing (if needed) and give naloxone. Naloxone is safe and effective; emergency medical professionals have used it for decades. For more information, see: Naloxone DrugFacts - National Institute on Drug Abuse


How does naloxone (Narcan) OPVEE work?

Naloxone reverses an opioid overdose. Naloxone /OPVEE works by blocking the effects of opiates on the brain and by restoring breathing. Naloxone /OPVEE will only work if a person has opiates in their system. It will not work with other drugs. A person cannot get “high” from using naloxone /OPVEE, and it is safe for practically anyone to use.


How long does naloxone / OPVEE take to work?

Naloxone acts in two to three minutes. If the person does not wake up in three minutes, bystanders should give a second dose. (Rescue breathing should be done while you wait for the naloxone to take effect so that the person gets oxygen to his or her brain.)


How is naloxone / OPVEE administered?

Naloxone can be given in three ways. One way is intramuscular, in which the drug is injected through clothing into the muscle. Another way is intranasal, in which the drug is sprayed into the nose. The third is intravenously.


Is prescribing take-home naloxone recommended?

Take-home naloxone is a widely-endorsed policy. The American Medical Association and the American Public Health Association both have supported the availability of take-home naloxone.

The United Nations Office on Drugs and Crime and the World Health Organization issued a report supporting that naloxone be available to first responders (e.g., police and firemen) and to people dependent on opioids and their peers and family members who are likely to be present when an overdose occurs.

Professional research articles recommend take-home naloxone to those at risk of having an opioid overdose. For example: Diagnosing and treating opioid dependence (Hill KP, Rice LS, Connery HS, Weiss RD. Journal of Family Practice 2012;61(10):588-597)


Can naloxone /OPVEE wear off before the drugs that cause the overdose?

Yes. Naloxone /OPVEE typically wears off in 30-90 minutes and the person can stop breathing again unless more naloxone/OPVEE is available. For this reason, it is safest to call 911 and have the person taken for medical care.


Is there any harm associated with naloxone (Narcan)/OPVEE use?

There are minimal risks associated with naloxone. Naloxone (Narcan)/OPVEE is not a controlled medication. It has no street value, and you cannot become addicted to it. If used by a person who doesn’t use opiates, at worst it might make them uncomfortable. The only exceptions would be for an individual who had an allergic reaction to naloxone (Narcan)/OPVEE or a woman who was pregnant or nursing. If you suspect an opioid overdose, it is safe to give naloxone/OPVEE. People who used opioids will then wake up and go into withdrawal. Withdrawal is unpleasant but not fatal. Naloxone/OPVEE does not prevent deaths caused by other drugs such as benzodiazepines (e.g., Xanax®, Klonopin® and Valium®), bath salts, cocaine, methamphetamine or alcohol. Always call 911 if you suspect an overdose, because the victim may need other care.


Will naloxone (Narcan)/OPVEE work if the person overdosed on something other than an opioid?

No. Naloxone (Narcan)/OPVEE will only work to reverse the effects of opioids.


Where can I go for training and a naloxone kit?

Hope Exists Foundation Overdose Response Program provides free training and free naloxone kits to your orginization. Call (609) 910-3395 for more information. Since fall 2013, the program has provided training to more than 5,000 participants. Naloxone/OPVEE can be obtained at pharmacies without a prescription. New Jersey's statewide standing order allows naloxone/OPVEE dispensing to anyone at a pharmacy. The order should be treated as a prescription and naloxone/OPVEE can be billed to insurance and medical assistance like any other medication. Costs vary based on the insurance plan. Pharmacists do not need a paper prescription from a health care provider to bill insurance. In order to bill the insurance company, a copy of the standing order can be attached.


What is an overdose kit?

Overdose kits are a convenient way to be prepared by having everything needed in one place. A container or bag is necessary to keep all parts together. The kits should include naloxone (Narcan)/OPVEE, gloves, breathing shield and instructions.


Where do I store the naloxone (Narcan)/OPVEE?

Naloxone (Narcan) should be stored at room temperature (neither too hot nor too cold) and should be kept out of sunlight. Do not store naloxone (Narcan)/OPVEE in the refrigerator.


What do I do if I come across someone who has overdosed?

First determine whether the person has overdosed on opioids. Look for the following signs. The person could be:

  • Unresponsive or limp

  • Awake but unable to talk

  • Breathing slowly, erratically or not at all

  • With a slow or erratic pulse or without a pulse

  • Pale gray or blue in skin color, especially around the fingernails and lips

  • Making deep, slow snoring, choking or gurgling sounds

  • Vomiting

If you cannot wake or get a response from the person, call 911. If they are not breathing, start “Rescue Breathing” by moving them onto their back, tilting their head back and lifting their chin, and breathing two normal breaths into the mouth. Give one breath every five seconds after this until they begin breathing on their own or help arrives. If you have a naloxone (Narcan) kit, have someone bring it to you and administer the naloxone (Narcan)/OPVEE. If you have to leave the person for any reason, put them into the “Recovery Position” by rolling them onto their side so that they won’t choke if they begin vomiting.


Should I report if I use the naloxone (Narcan)/OPVEE and reverse the overdose?

If you reversed an opioid overdose, congratulations! You can report this good news to the Medical Personnel when they arrive on scene. According to New Jersey, if you help someone in good faith who is in need of medical assistance from a drug or alcohol medical emergency, you and the person you help are immune from criminal prosecution.


Will insurance cover the cost of the naloxone (Narcan)/OPVEE?

Insurance may cover the cost of the prescription. Check with your insurance company.


Is naloxone/OPVEE just a “crutch” that allows users to continue to use?

Research studies have investigated this common concern and found that making naloxone /OPVEE available does not encourage people to use opiates more. The goal of distributing naloxone/OPVEE and educating people about how to prevent, recognize and intervene in overdoses is to prevent deaths. Encouraging those who have experienced an overdose to enter into treatment is an important component of an overdose prevention plan.


Has naloxone/OPVEE saved lives nationwide?

Yes. According to the U.S. Drug Policy Alliance, naloxone/OPVEE has saved many lives from opiate overdose. These initiatives have provided training on and access to naloxone/OPVEE and have enabled bystanders to save lives when a person overdoses. From 1996 through June 2014, surveyed organizations provided naloxone/OPVEE kits to 152,283 laypersons and received reports of 26,463 overdose reversals. (Wheeler E, et al. MMWR Morb Mortal Wkly Rep (2015) Centers for Disease Control and Prevention)


Are there any restrictions on who can receive naloxone/OPVEE?

No, there are no restrictions on who can receive naloxone/OPVEE, including age




7 views0 comments
bottom of page